Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Great Falls, MT

August 5, 2004Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2004, 3:15 PM MDT for Lewis and Clark County, Montana. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2004, 3:15 PM MDT (21:15 UTC)
Expired
Aug 5, 2004, 3:45 PM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:22 PM MDTHAIL 0.75Holter Dam, MTHEAVY RAIN
Aug 5, 3:22 PM MDTHAIL 0.75Holter Dam, MTHEAVY RAIN
Aug 5, 3:38 PM MDTHAIL 0.8810 Nw Wolf Creek, MTHEAVY RAIN
Aug 5, 3:38 PM MDTHAIL 0.8810 Nw Wolf Creek, MTHEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 052115
SVRTFX
MTC049-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA

* UNTIL 345 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WOLF CREEK
  TO WOLF CREEK AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CRAIG BY 320 PM MDT
  BOWMANS CORNER BY 325 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4709 11235 4682 11199 4700 11181 4732 11220

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:25 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 5, 2:25 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT THU AUG 5 2004

.DISCUSSION...

CONVECTIVE ACTIVITY BEGINNING TO KICK OFF AGAIN. ENTIRE COUNTY
WARNING AREA...WITH THE EXCEPTION OF BLAINE COUNTY...NOW UNDER A
SEVERE THUNDERSTORM WATCH UNTIL THIS EVENING. MODELS IN DECENT
AGREEMENT WITH SHORT TERM SOLUTION. STRONG SOUTHWEST FLOW ALOFT
INTO THE AREA THROUGH FRIDAY WITH ENERGY IMPULSES KICKING OVER
CONVECTION DURING THE LATE AFTERNOON THROUGH EVENING. STRONGER UPPER
TROF MOVES ACROSS SOUTHERN CANADA SATURDAY BRING A CHANCE OF
PRECIPITATION ACROSS THE HI-LINE. UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST SUNDAY PLACING A DRIER NORTHWEST FLOW ALOFT OVER
THE AREA. TEMPERATURES A LITTLE COOLER FRIDAY WITH FURTHER COOLING
THIS WEEKEND BEHIND TROF PASSAGE. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. SURROUNDING OFFICES IDEA OF LOWERING TEMPERATURES
FOR EARLY IN THE PERIOD LOOKS GOOD...WITH A NICE WARMING TREND
MOVING BACK INTO THE REGION BY WEDNESDAY. BLANK/BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 053/084 052/075 046 08433
    BUUUU 075/048 077/050 079/054 084/055 086 20000000000
CTB BE 052/080 050/074 045 08433
    BUUUU 072/046 075/052 078/052 080/053 082 40000000000
HLN BB 055/087 053/083 050 08333
    BUUUU 080/051 080/055 083/057 087/058 089 2-000000000
BZN BB 052/086 050/081 046 08322
    BUUUU 077/046 078/050 081/054 084/055 086 10000000000
WEY BB 043/075 041/068 037 08322
    UUUUU 070/034 064/042 067/047 071/048 072 01100000000
DLN BB 052/083 050/080 048 08323
    UUUUU 076/046 076/052 079/053 084/054 086 10000000000
HVR BB 056/086 056/077 048 08423
    BUUUU 075/048 075/050 077/054 087/055 089 40000000000
LWT BB 053/084 052/076 045 08423
    BUUUU 073/046 075/049 079/052 079/053 081 20000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTHWEST AND NORTH CENTRAL
MONTANA.

&&
Hazardous weather outlook, Aug 5, 1:00 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU AUG 5 2004

MTZ008>015-044>055-061100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST
MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND
STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 9:33 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 N DILLON              45.26N 112.63W
08/04/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            0.70 IN 20 MIN.

0525 PM     HAIL             DILLON                  45.22N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0530 PM     HAIL             2 N DILLON              45.24N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0600 PM     HAIL             4 N SHERIDAN            45.51N 112.19W
08/04/2004  1.00 INCH        MADISON            MT   TRAINED SPOTTER

0600 PM     HAIL             8 NE BELGRADE           45.86N 111.06W
08/04/2004  0.25 INCH        GALLATIN           MT   TRAINED SPOTTER

0603 PM     HAIL             SHERIDAN                45.46N 112.19W
08/04/2004  0.75 INCH        MADISON            MT   TRAINED SPOTTER

0608 PM     HAIL             18 N BOZEMAN            45.94N 111.04W
08/04/2004  0.75 INCH        GALLATIN           MT   TRAINED SPOTTER

0650 PM     HAIL             NORRIS                  45.57N 111.69W
08/04/2004  0.75 INCH        MADISON            MT   PUBLIC

0650 PM     HAIL             NORRIS                  45.57N 111.69W
08/04/2004  0.75 INCH        MADISON            MT   PUBLIC

0721 PM     HAIL             4 W HARLEM              48.53N 108.87W
08/04/2004  0.25 INCH        BLAINE             MT   TRAINED SPOTTER

0830 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  0.50 INCH        CASCADE            MT   NWS EMPLOYEE

0835 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  0.88 INCH        CASCADE            MT   NWS EMPLOYEE

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.50 INCH        CASCADE            MT   PUBLIC

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.50 INCH        CASCADE            MT   TRAINED SPOTTER

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.00 INCH        CASCADE            MT   NWS EMPLOYEE

            *** 1 INJ *** ONE PERSON INJURED DUE TO FALLING HAIL ON
            THE NORTH SIDE OF GREAT FALLS.

0851 PM     FUNNEL CLOUD     BROOKS                  47.20N 109.42W
08/04/2004                   FERGUS             MT   PUBLIC

            SEVERAL FUNNEL CLOUDS. NONE TOUCHED THE GROUND.

1030 PM     HAIL             24 SE BIG SANDY         47.93N 109.75W
08/04/2004  0.75 INCH        CHOUTEAU           MT   TRAINED SPOTTER

1030 PM     HEAVY RAIN       3 NE HOGELAND           48.88N 108.61W
08/04/2004  3.00 INCH        BLAINE             MT   PUBLIC

            HAIL UP TO 1/2 INCH ALSO REPORTED.

1040 PM     HAIL             TURNER                  48.84N 108.41W
08/04/2004  0.50 INCH        BLAINE             MT   TRAINED SPOTTER

&&
HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS RECEIVED AT THE NWS
OFFICE IN GREAT FALLS FOR THE SEVERE WEATHER EVENT THAT OCCURRED ON
WEDNESDAY AUGUST 4 2004 OVER SOUTHWEST AND NORTHCENTRAL MONTANA.

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:01 PM MDTSevere Thunderstorm WarningTFXMadison59 min
Aug 4, 6:04 PM MDTSevere Thunderstorm WarningTFXGallatin41 min
Aug 4, 6:57 PM MDTSevere Thunderstorm WarningTFXGallatin63 min
Aug 4, 8:05 PM MDTSevere Thunderstorm WarningTFXJudith Basin40 min
Aug 4, 8:34 PM MDTSevere Thunderstorm WarningTFXCascade56 min
Aug 4, 8:37 PM MDTSevere Thunderstorm WarningTFXCascade53 min
Aug 4, 9:08 PM MDTSevere Thunderstorm WarningTFXChouteau67 min
Aug 4, 9:44 PM MDTSevere Thunderstorm WarningTFXBlaine61 min
Aug 4, 10:10 PM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 4, 10:45 PM MDTSevere Thunderstorm WarningTFXBlaine30 min
Aug 4, 11:47 PM MDTSevere Thunderstorm WarningTFXHill28 min
Aug 5, 3:39 PM MDTSevere Thunderstorm WarningTFXCascade51 min
Aug 5, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade50 min
Aug 5, 4:48 PM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin57 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningTFXMeagher48 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningTFXToole29 min
Aug 5, 5:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole45 min
Aug 5, 5:58 PM MDTSevere Thunderstorm WarningTFXChouteau32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.